Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Wichita, KS

June 5, 2004Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2004, 7:14 PM CDT for Kingman County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 7:14 PM CDT (00:14 UTC)
Expired
Jun 5, 2004, 8:15 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Kingman County, KS

The radar

The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1705 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060014
SVRICT
KSC095-060115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 815 PM CDT.

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF TURON...OR ABOUT 16 MILES
  NORTHEAST OF PRATT...MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES WEST OF PENALOSA AROUND 720 PM CDT...
  NEAR CUNNINGHAM AROUND 725 PM CDT...
  NEAR NASHVILLE AROUND 755 PM CDT...
  NEAR ZENDA AROUND 800 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 815 PM CDT.

LAT...LON 3772 9832 3772 9845 3738 9845 3739 9822

$$

/JAKUB

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:23 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 5, 2:23 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
223 PM CDT SAT JUN 5 2004

.DISCUSSION...

TONIGHT:
MESOSCALE CONVECTIVELY INDUCED VORT OVER ERN KS AT MID PM, WL LIKELY
CONTINUE TO SPARK A FEW SHOWERS/T-STORMS OVER SERN KS THRU EARLY
EVE. OTHERWISE, LATEST SFC ANALYSIS INDICATED A SFC TROUGH FM
W-CNTRL KS THRU N-CNTRL KS, INTO ERN NEBRASKA. THIS BOUNDARY IS
BEING AIDED BY AN UPSTREAM SHORTWAVE TROF TRAILING FM THE NRN PLAINS
ACROSS WRN NEBRASKA INTO ERN CO THIS PM. AS THE SHORTWAVE MOVES INTO
KS THIS EVENING, SCATTERED THUNDERSTORMS SHOULD DEVELOP NR THE SFC
TROUGH IN CNTRL KS WITH THAT AREA NOW EXPERIENCING MODERATE
INSTABILITY WITH SOME DIRECTIONAL SHEAR. A FEW OF THOSE STORMS COULD
BE SVR WITH DOWNBURST WINDS AND HAIL THREAT. STORMS SHOULD MOVE AND
PROPAGATE SEWD INTO S-CNTRL KS AND THE FLINT HILLS THIS EVENING.
HIGHEST POPS TARGETED FOR S-CNTRL/SERN KS WITH THAT AREA IN BEST
ISENTROPIC LIFT AND WEAK 850 THETA-E ADVECTION. SVR THREAT SHOULD
DIMINISH TOWARD MIDNIGHT WITH LOSS OF DAYTIME HTG. SOME LOWER CLOUDS
SHOULD DEVELOP ALONG/E OF THE KS TURNPIKE LATE TONIGHT, WITH THOSE
CLOUDS LINGERING INTO SUN AM.

SUNDAY:
WL HANG ONTO SOME 20-30% POPS IN SERN KS FOR MAINLY THE MORNING HRS,
BUT CONVECTION SHOULD SHIFT SEWD OUT OF SERN KS IN THE AFTERNOON IN
THE WAKE OF THE DEPARTING UPR LVL TROF. THE SFC BOUNDARY SHOULD
GRADUALLY DISSIPATE IN THE AFTERNOON AS NEW LOW PRESSURE FORMS IN
WRN SD. HIGHS IN LOW-MID 80S APPEAR REASONABLE WITH GENERALLY LIGHT
SE WINDS.

MONDAY:
CYCLOGENESIS WL CONTINUE TO TAKE PLACE DOWN INTO NWRN NEBRASKA WITH
THE PRESSURE GRADIENT TIGHTENING OVER KS. GUSTY SOUTH WINDS
EXPECTED, AND WITH MID LVL TEMPS WARMING SIGNIFICANTLY, OUR FCST
AREA SHOULD REMAIN CAPPED. LOW LVL THICKNESSES SUGGEST HIGHS FM UPR
80S SERN KS, TO MID 90S BY RSL/GBD.

TUES-SAT:
NO CHANGES PLANNED TO THE FCST FOR THIS TIME FRAME. EARLY IN THE
PERIOD, OUR FCST AREA SHOULD BE MAINLY UNDER THE INFLUENCE OF THE
UPPER HIGH CENTERED FROM THE UPR MIDWEST/OH VLY INTO THE SERN U.S..
NEXT UPPER TROF OUT WEST IS PROGGED TO EJECT OUT ACROSS THE
NRN/CNTRL PLAINS LATE THURSDAY INTO FRIDAY, ALTHOUGH SOME LINGERING
UPPER TROFFING WL LINGER IN THE WRN/CNTRL U.S. INTO THE WEEKEND.
COLD FRONT/DRYLINE PROGGED TO COME THRU OUR FCST SOMETIME THURS
NIGHT INTO FRIDAY, WHICH WL BE WHEN OUR NEXT DECENT CHANCE FOR
THUNDERSTORMS AND PSBL SEVERE WEATHER WL BE. LATER SHIFTS MAY END UP
BOOSTING POPS SOME.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  84  68  92 /  50  10  10  10
HUTCHINSON      63  85  67  92 /  50  10  10   5
NEWTON          63  84  67  91 /  50  10  10   5
ELDORADO        64  83  67  90 /  50  10  10  10
STROTHER FIELD  64  84  68  92 /  60  20  10  10
RUSSELL         60  87  66  95 /  40  10   5   0
GREAT BEND      61  87  67  95 /  40  10   5   5
SALINA          61  85  68  92 /  40  10   5   5
MCPHERSON       62  85  67  92 /  40  10  10   5
COFFEYVILLE     65  82  68  88 /  60  30  10  10
CHANUTE         64  81  67  88 /  50  20  10  10
IOLA            64  81  67  87 /  50  20  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

9/CARUSO
Hazardous weather outlook, Jun 5, 5:16 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT SAT JUN 5 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
516 PM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD FRONT
THROUGH 11 PM. A FEW OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SIGNIFICANT THUNDERSTORMS, POTENTIALLY SEVERE, ARE POSSIBLE FROM
THURSDAY NIGHT THRU FRIDAY NIGHT, AS ANOTHER COLD FRONT AND DRYLINE
MOVE ACROSS THE REGION. WHILE CONSIDERABLE UNCERTAINTY EXISTS IN THE
TIMING, MAGNITUDE AND THREAT, ALL CONCERNED PARTIES SHOULD BE
ATTENTIVE TO SUBSEQUENT OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY STILL BE NEEDED THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/ES/COX

In the hours before

Local storm report, Jun 5, 5:04 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             4 SE HOISINGTON         38.48N 98.73W
06/05/2004  1.00 INCH        BARTON             KS   LAW ENFORCEMENT

&&

TEXTDEMO
Local storm report, Jun 5, 5:12 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CLAFLIN                 38.52N 98.54W
06/05/2004  0.75 INCH        BARTON             KS   TRAINED SPOTTER

&&

LFW
Local storm report, Jun 5, 5:22 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             ELLINWOOD               38.36N 98.58W
06/05/2004  1.75 INCH        BARTON             KS   LAW ENFORCEMENT

&&

LFW
Local storm report, Jun 5, 5:28 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 E ELLINWOOD           38.36N 98.55W
06/05/2004  1.75 INCH        BARTON             KS   TRAINED SPOTTER

&&

JMC
Local storm report, Jun 5, 5:39 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             ELLINWOOD               38.36N 98.58W
06/05/2004  2.50 INCH        BARTON             KS   TRAINED SPOTTER

            BROKE WINDOW ON SPOTTER VEHICLE.

&&

JMC
Local storm report, Jun 5, 6:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT SAT JUN 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             3 W SYLVIA              37.96N 98.46W
06/05/2004  1.00 INCH        RENO               KS   AMATEUR RADIO

&&

LFW

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.